According to the CDC Injury Center, more than 930,000 people have died from a drug overdose, since 1999. In the United States, 91,977 drug overdose deaths occurred in 2020 alone.
One major driver of these drug overdose deaths is opioids – mainly synthetic opioids other than methadone (82.3% of opioid-involved overdose deaths involved synthetic opioids). There were 68,630 overdose deaths reported that were opioid-related, 74.8% of all drug overdose deaths.
Substance use disorders (SUD), Opioid Use Disorder (OUD), and opioid abuse are pervasive epidemics in America. Increased prescription of opioid medications in the late 1990s led to widespread misuse of both prescription and non-prescription opioids before it became clear that these medications could be highly addictive. Many fatalities caused by those suffering from SUD or opioid abuse can be prevented. Death following an opioid overdose, in particular, can be prevented if the individual receives basic life support and a timely administration of the drug naloxone, or Narcan.
Narcan nasal spray is a nasal spray that contains naloxone, a medication that rapidly reverses the effects of opioids. This article looks at what Narcan is and how access to Narcan can help prevent fatal opioid overdoses.
What Is Naloxone and How Do You Use It?
Narcan, also known as naloxone, is a Food and Drug Administration (FDA) approved drug used to treat a known or suspected opioid overdose. When used correctly, Narcan reverses the effects of an opioid overdose within minutes.
Naloxone is the active ingredient in Narcan and should be regarded as an emergency stopgap measure while securing professional medical assistance. It is a type of medication known as an “opioid antagonist”. It is used to counter the life-threatening depression of the central nervous system and respiratory system that results from opioid overdoses. Naloxone will only work if an individual has opioids in their system and works by blocking the effects of opiates on the brain and restoring one’s breathing. If opioids are absent in the body, this medication has no effect.
How Does Narcan Work?
The active drug Naloxone is an opioid antagonist. It attaches to opioid receptors and reverses and blocks the effects of other opioids. Examples of opioids include heroin, fentanyl, oxycodone (brand name: OxyContin), hydrocodone (Vicodin(R)), codeine, and morphine.
Naloxone should be administered to any person showing signs of an opioid overdose or when an overdose may be suspected. There are three ways in which Naloxone can be given according to National Institute on Drug Abuse (NIDA):
- Intramuscular – injected through clothing into the muscle.
- Intranasal – sprayed into the nose/nostril.
- Intravenously – under the skin or into the veins.
For information regarding the steps for responding to an opioid overdose with Naloxone, visit the Substance Abuse and Mental Health Administration’s (SAMHSA) Opioid Overdose Prevention Toolkit.
When naloxone was first approved as a medication to reverse opioid overdoses the brand name was ‘Narcan’, now, there are other formulations and brand names for naloxone and despite those still referring to these products as ‘Narcan’ the proper generic name, according to NIDA, is ‘naloxone’.
While naloxone can be administered intravenously or intramuscular, Narcan cannot be administered intravenously or intramuscularly, it is only for intranasal (given as a nostril spray) usage.
How and When to Give Narcan
Narcan may be administered by a family member, caregiver, or an emergency medical professional to someone who is or has been affected by an opioid overdose.
A doctor or pharmacist will explain how Narcan should be given, how much to give and how often. It is essential to follow the instructions they provide.
Narcan comes as a nasal spray and holds one dose of medication that is to be given as a spray into one nostril. It is given when an opioid overdose happens or has possibly happened. Each container of Narcan holds one single dose of the medication and if additional doses are needed, a new container of Narcan must be used. The doses must also be alternated between the right and left nostrils respectively.
In addition to administering Narcan as an emergency provision, it is important to seek medical care immediately by calling 911 or your local emergency number as soon as the first dose of Narcan is administered. Even if the affected person becomes responsive after receiving Narcan, this step is essential. Stay with the affected person until emergency medical staff arrives, once emergency medical staff arrives they will help treat opioid withdrawal symptoms if needed.
Narcan and Opioid Use Disorder Treatment
The World Health Organisation (WHO) recommends the use of a range of treatment options for opioid dependence and opioid use disorder. These include opioid agonist maintenance treatment (such as methadone and buprenorphine), psychosocial treatment and support, and pharmacological treatment with opioid antagonists (such as naltrexone, a substance use treatment to be used as part of a treatment plan).
Naltrexone is a medication that is used as part of a complete treatment plan for opioid use disorder and can be used on a more consistent basis than Narcan or naloxone.
The National Institute on Drug Abuse (NIDA) recommends keeping Narcan on hand if you or a loved one struggles with opioid addiction, and having a doctor or pharmacist show you how to administer it properly. Whenever an opioid overdose is suspected, naloxone should be administered, and to that end, it is important to understand the signs and symptoms of an overdose. In some cases, someone may need more than one dose of naloxone to prevent overdose symptoms from reappearing.
Signs of Opioid Overdose
To effectively use Narcan, it is important to recognize the signs of an opioid overdose. According to the National Institute on Drug Abuse (NIDA) some of the following signs include:
- pale skin, purple lips, and fingernails
- severely low blood pressure
- vomiting or stomach pains
- shallow breathing
- faint heartbeat
- inability to speak
- limp arms and legs
Seek immediate medical care if you see or recognize someone exhibiting any of the signs above, and suspect a potential opioid overdose.
Harm Associated with Narcan Use
Narcan is not a controlled medication and there are minimal risks and side effects associated with its use. Some potential, but uncommon, side effects may include allergic reactions such as swelling of the face, lips and tongue or hives. Because Narcan is used to treat opioid overdose, side effects may include opioid withdrawal symptoms such as:
- restlessness or irritability;
- fever or chills;
- body aches
- changes in blood pressure
- rapid heart rate
- sweating and nausea
These opioid withdrawal symptoms are a greater risk to those who are physically dependent on opioids when receiving Narcan. Opioid withdrawal symptoms after receiving Narcan can be mild or severe.
Narcan does not prevent deaths caused by other drugs such as benzodiazepines, cocaine, alcohol, or other non-opioid drug overdoses as it works only to reverse opiate-based medications. Narcan will not harm someone who has overdosed on a non-opioid drug, but it will not help either. Call 911 immediately if you suspect any type of overdose.
Get Help Today
If you or a loved one takes a medication that contains an opioid or struggles with opioid use disorder (OUD) your doctor or care physician may recommend that you have Narcan available/on hand. For more information about medications that contain opioids, the risk factors of overdose, or to learn about opioid use disorder treatment options available, reach out to our Riverside Recovery team today.
There is no better time to seek treatment than now – contact us today to learn more.